When Alejandra Marquez was 12 years old, she suddenly started to scream during an otherwise typical Sunday church service. There was a loud buzzing that only she could hear, and she soon began to have trouble standing.
“It sounded like a mosquito loudly humming in my ear,” Marquez said. “It was a terrifying first episode, and I’ll never forget it.”
Her parents called a local doctor, who told them that Marquez immediately needed sugar. She drank a soda as her father drove her to the emergency room.
A week prior to this incident, Marquez had been diagnosed with Type 1 diabetes, but she and her parents were unprepared for the potential dangers of hypoglycemia, or low blood sugar.
What is hypoglycemia?
Hypoglycemia, or low blood sugar, is a potentially dangerous condition that occurs when a person’s blood sugar (glucose) levels fall low enough that they need to take immediate action. For people with diabetes, low blood sugar usually happens when blood sugar levels fall below 70 milligrams per deciliter (mg/dL), though some people have symptoms of low blood sugar at higher levels.
“Low blood sugar is most common for people with diabetes, especially those who take medications that increase insulin levels or otherwise lower blood sugar levels,” said Javier Morales, M.D., an endocrinologist and spokesperson for the American Association of Clinical Endocrinologists (AACE). “Everyone with diabetes, as well as their friends and families, should be familiar with this condition and be prepared.”
Low blood sugar causes approximately 100,000 emergency room visits per year in the U.S. The potential risk of a low blood sugar emergency can take an emotional toll on people living with diabetes, disrupting day-to-day tasks. A third of adults with diabetes worry about driving safely because of possible low blood sugar episodes.
Get the lowdown on low blood sugar
Marquez has lived with Type 1 diabetes for over two decades and has experienced several low blood sugar emergencies since her first episode as a child. As an adult, she regularly volunteers with DiabetesSisters, a U.S. nonprofit that aims to improve the quality of life for women with diabetes and for those at risk.
“On that Sunday when I experienced low blood sugar for the first time, I remember that I’d skipped breakfast,” Marquez said. “I had also just begun diabetes treatment. Part of being prepared for a low blood sugar episode is knowing these types of risks, as well as possible signals that your blood sugar is low, so you can act quickly.”
Risk factors for low blood sugar include taking certain diabetes medications, eating less than usual, age, excessive alcohol consumption and increased exercise without enough nutrition. Symptoms can be mild, such as dizziness or unusual irritability, or more severe and life-threatening, such as seizures. Some people with milder symptoms may have episodes that go unnoticed, while others might have more serious symptoms and need family members or their support circles to be prepared to help.
Be prepared for a low blood sugar emergency
People with diabetes should speak to an endocrinologist (a physician who specializes in hormones and metabolism) about blood glucose targets, treatment options and how to prepare for a potential blood sugar emergency, and then share this plan with those close to them.
“It’s vital for people at risk to prepare for an emergency, but it’s also important that friends and family know how to act if needed,” Morales said. “It’s possible for someone with severe low blood sugar to become confused or unconscious, so people who are often around you also need to know the steps to take.”
For milder emergencies, Morales advises people to follow the Rule of 15, which involves eating 15 grams of carbohydrates or simple sugars and then rechecking blood sugar levels after 15 minutes. If blood sugar is still low, the person should have another serving. Once blood sugar levels are back to normal, they can eat a meal or snack to make sure it doesn’t lower again.
For severe emergencies, a person may need to administer emergency hypoglycemia rescue therapy, which contains an up-to-date prescription of glucagon in any delivery format (e.g., injection or nasal spray). Insulin should not be injected, as it will lower a person’s blood sugar even more.
People in an emergency situation or those assisting them should also seek medical care or call for medical assistance, if needed. Be sure to tell the emergency dispatcher if a person has diabetes and may be experiencing severe low blood sugar.
Learn more about hypoglycemia and preparing for an emergency at bloodsugarlows.com.
Support for bloodsugarlows.com is provided by Eli Lilly and Company, Zealand Pharmaceuticals, NovoNordisk, Sanofi and Medtronic.
The Editorial Team at Lake Oconee Health is made up of skilled health and wellness writers and experts, led by Daniel Casciato who has over 25 years of experience in healthcare writing. Since 1998, we have produced compelling and informative content for numerous publications, establishing ourselves as a trusted resource for health and wellness information. We aim to provide our readers with valuable insights and guidance to help them lead healthier and happier lives.